Pennsylvania, 2008

Flood and Hail in Pennsylvania, May 31, 2008

May 31, 2008 · NWS PBZ · 5 events in 4 counties and zones

A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia. Heavy rains also produced some road flooding in Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 10:32 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 31, 10:32 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT MOVING THROUGH THE UPPER OHIO VALLEY TODAY WILL BRING
THUNDERSTORMS THAT CAN BECOME SEVERE. MIDWEST WEAK HIGH PRESSURE
WILL BRING DRYING SUNDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE MADE UPDATES IN COLLABORATION WITH SPC AND NEW TORNADO WATCH
FOR COUNTIES SOUTH OF I-70 THROUGH 5 PM. EXPECT SURFACE LAYER TO
BEGIN WARMING SUFFICIENTLY TO INITIATE NEW INSTABILITY WHILE
VERTICAL WIND SHEAR ENVIRONMENT REMAINS FAVORABLE FOR SEVERE
DEVELOPMENT AND ISOLATED TORNADOES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEPT CHANCE POPS FOR LINGERING SHOWERS AND STORMS EARLY TONIGHT AS
SYSTEM DEPARTS. LOWER LEVELS WILL DRY OUT CONSIDERABLY LATE
TONIGHT AND SUNDAY...BUT INSTABILITY WILL REMAIN WITH COOLING
ALOFT. SO WILL KEEP SLIGHT CHANCE POPS FOR SHOWERS SUNDAY
AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NW FLOW/FLAT RIDGING WILL PREVAIL FOR SUNDAY NIGHT/MONDAY FOR DRY
AND SEASONABLE CONDITIONS. MEDIUM RANGE MODELS ARE NOT SHOWING VERY
GOOD RUN TO RUN CONTINUITY...AND ARE NOT IN AGREEMENT HANDLING THE
FLOW FOR MIDWEEK...WITH THE ECMWF BRINGING A FRONTAL SYSTEM ACROSS
WEDNESDAY...WHILE GFS BRINGS SYSTEMS ACROSS TUESDAY AND THURSDAY.
GIVEN THE ABOVE FACTORS...WILL USE SOME CHANCE OF PRECIP FROM
TUESDAY THROUGH THURSDAY...WITH DRYING FOR FRIDAY. TEMPERATURES WILL
BE NEAR NORMAL DURING THE DAY WITH MILD NIGHTS WITH CLOUD COVER
THROUGH THURSDAY...WITH HIGHS WARMING INTO THE 80S BY THE END OF
THE WEEK.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
EXPECT RESIDUAL MVFR STRATOCUMULUS CEILINGS TO BEGIN LIFTING AND
REDEVELOPING AS CUMULUS CONGESTUS CEILINGS IN VFR RANGE. EXPECT
SURFACE WIND GUSTS TO REACH 20KTS WITH CONSEQUENT INCREASED
VERTICAL MIXING AS INDICATED BY NAM MODEL PROFILES. WITH POTENTIAL
SEVERE THUNDERSTORM DEVELOPMENT EXPECT CUMULONIMBUS CEILINGS IN
IFR RANGE WITH WIND GUSTS OVER 40 KTS. SURFACE WINDS VEER TO NW
10-15KTS WITH FRONTAL PASSAGE LATE THIS EVENING AND DURING THE
EARLY MORNING HOURS OF SUNDAY.

MAINLY VFR SUNDAY THRU MONDAY NIGHT UNDER HIGH PRESSURE. NEXT CHC
FOR SHOWERS AND DEGRADED CONDS COMES ON TUESDAY WITH A WARM
FRONTAL PASSAGE. ON WEDNESDAY ANOTHER COLD FROPA WITH SCT SHOWERS
AND TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 10:14 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1114 AM EDT SAT MAY 31 2008

MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-011515-
GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-
1114 AM EDT SAT MAY 31 2008

...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

PAZ007>009-015-016-011515-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
1114 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

OHZ039>041-048>050-057-058-PAZ013-014-020>023-029-030-WVZ001>003-
011515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
1114 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

OHZ059-011515-
BELMONT-
1114 AM EDT SAT MAY 31 2008

...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

WVZ041-011515-
TUCKER-
1114 AM EDT SAT MAY 31 2008

...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

In the hours before

Special weather statement, May 31, 5:43 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 AM EDT SAT MAY 31 2008

OHZ059-069-PAZ029-031-WVZ004-012-311115-
BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WASHINGTON PA-WETZEL WV-
643 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT...WASHINGTON...GREENE...WETZEL AND MARSHALL...

AT 640 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF CAMERON...MOVING EAST
AT 55 MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  RYERSON STATION...ALEPPO...MOUNT CARMEL...BRISTORIA AND BURDETTE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, May 31, 6:49 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 AM EDT SAT MAY 31 2008

MDZ001-PAZ031-032-WVZ022-023-311215-
FAYETTE PA-GARRETT MD-GREENE PA-MONONGALIA WV-PRESTON WV-
749 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...PRESTON AND MONONGALIA...

AT 740 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF OHIOPYLE TO 2 MILES NORTH OF MASONTOWN TO 5 MILES WEST OF
CASSVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF OHIOPYLE
TO NEMACOLIN TO 4 MILES NORTHEAST OF DAYBROOK...MOVING EAST AT 50
MPH. THESE THUNDERSTORMS CAN CAUSE WIND GUSTS OVER 40 MPH AND
POSSIBLY SOME HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...CHALKHILL...ELLIOTTSVILLE...FARMINGTON AND GREENSBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, May 31, 7:48 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 AM EDT SAT MAY 31 2008

PAZ031-032-WVZ012-021-022-311315-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
848 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MARION...WETZEL AND MONONGALIA...

AT 840 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF OAK FOREST TO 3 MILES NORTHWEST OF KNOB FORK...OR ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF WAYNESBURG TO 3 MILES
NORTHWEST OF KNOB FORK...MOVING EAST AT 33 MPH. THESE STORMS CAN
PRODUCE WIND GUSTS OVER 40 MPH PLUS SOME HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...BUZZ...CARMICHAELS...FAIRCHANCE AND GREENSBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, May 31, 8:04 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 AM EDT SAT MAY 31 2008

MDZ001-PAZ031-032-WVZ012-021>023-311330-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON
WV-WETZEL WV-
904 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...MARION...WETZEL...PRESTON AND
MONONGALIA...

AT 858 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTH OF HOPWOOD TO 7 MILES WEST OF DAYBROOK...OR ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF HOPWOOD TO WADESTOWN...MOVING EAST AT
49 MPH. THESE THUNDERSTORMS CAN PRODUCE WIND GUSTS OVER 40 MPH PLUS
SOME HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...CHALKHILL...ELLIOTTSVILLE...FAIRCHANCE AND FARMINGTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, May 31, 8:14 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
914 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     6 NNE TERRA ALTA        39.52N 79.50W
05/31/2008                   PRESTON            WV   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A PORCH BLOWN OFF A MOBILE
            HOME AND A NUMBER OF WINDOWS BLOWN OUT/DAMAGED IN ANOTHER
            MOBILE HOME 1 MILE SOUTH OF CRANESVILLE.

&&

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Lawrence

When
May 31, 11:40 AM EST to 12:40 PM EST
Where
Lawrence County, 0.81 mi W of New Castle to 0.74 mi WSW of New Castle
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.999, -80.365

Flooding reported along Oakland Rd and North St.

Hail, Venango

When
May 31, 3:10 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -79.700

The public reported nickel size hail in Oil City.

Hail, Clarion

When
May 31, 4:00 PM EST
Where
Clarion County, 3.11 mi E of Scotch Hill
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
41.330, -79.220

A ranger reported nickel size hail northeast of Clarion.

Thunderstorm Wind, Clarion

When
May 31, 4:00 PM EST
Where
Clarion County, 3.11 mi E of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
41.330, -79.220

Park ranger reported large tree branches blocking S.R. 36 northeast of Clarion.

Hail, Jefferson

When
May 31, 4:25 PM EST
Where
Jefferson County, 0.06 mi SSW of Brockway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.249, -78.800

Law enforcement reported golf ball size hail in Brockway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95502, 95503, 95505, 95508, 95506.